When does clinical evidence of end-organ toxicity associated with acetaminophen poisoning manifest?

Updated: Jan 17, 2020
  • Author: Susan E Farrell, MD; Chief Editor: Michael A Miller, MD  more...
  • Print
Answer

Most patients who have taken an overdose of acetaminophen will initially be asymptomatic, as clinical evidence of end-organ toxicity often does not manifest until 24-48 hours after an acute ingestion.

However, because antidotal therapy is most effective when initiated within 8 hours after an ingestion, it is important to obtain an accurate history of the time(s) of ingestion, the quantity, and the formulation of acetaminophen ingested. Knowledge of the maximum recommended and minimum toxic dosages, as well as underlying conditions that increase susceptibility, can help the clinician determine the risk for hepatotoxicity (see Etiology). In addition, the history should include any co-ingestants, such as salicylates or medications that may delay gastric emptying and acetaminophen absorption (eg, anticholinergic drugs or opioids).


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!